Thunderstorm Wind, Stark
- When
- June 20, 10:22 PM MST to 10:32 PM MST
- Where
- Stark County, 4.86 mi N of Taylor
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.970, -102.430
Late evening thunderstorms produced a reported severe thunderstorm wind gust over Stark County in Southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Late evening thunderstorms produced a reported severe thunderstorm wind gust over Stark County in Southwest North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 11:45 AM MST, 10 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 145 PM CDT SUN JUN 20 2010 .SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT... MAIN FORECAST CONCERN THIS PERIOD WILL BE THE CHANCE FOR THUNDERSTORMS...SOME SEVERE...FROM THIS AFTERNOON THROUGH TUESDAY. FORECAST HEAVY RAINFALL AMOUNTS WILL ALSO BRING A CHANCE FOR HYDRO HEADLINES...AS THE SOIL REMAINS SATURATED/NEARLY SATURATED FROM RECENT RAINFALL. MODELS/ENSEMBLES ARE IN DECENT AGREEMENT WITH THE SYNOPTIC PATTERN. THE CHANCE FOR SEVERE WEATHER IS SIGNIFICANT ENOUGH TO MAINTAIN SEVERE WEATHER MONITORING THROUGH THE NEXT 24 TO 36 HOURS. CURRENTLY...WATER VAPOR SATELLITE IMAGERY INDICATES THAT UPPER LEVEL SUBTROPICAL RIDGING IS CENTERED OVER THE SOUTHERN PLAINS AND AN UPPER LEVEL CLOSED LOW IS OVER OREGON. STRONG INSOLATION AND UPSLOPE LOW LEVEL WINDS HAVE BROUGHT SURFACE TEMPERATURES UP INTO THE LOW 70S WHILE DEWPOINTS ARE HOVERING IN THE LOW 60S. THE UPPER LEVEL TROUGH/RIDGE ORIENTATION SHOULD KEEP SOUTHWESTERLIES DIRECTED FROM THE FOUR CORNERS INTO THE DAKOTAS...WHICH WILL DIRECT SEVERAL SHORTWAVES INTO THE NORTHERN PLAINS OVER THE NEXT FEW DAYS. THIS WILL RESULT IN SEVERAL WAVES OF THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE. THE FIRST ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING...AS A WEAK SHORTWAVE EJECTS NORTHEASTWARD FROM UTAH. THE FAVORED AREA FOR SEVERE WILL BE FURTHER SOUTH TODAY...AS THE BETTER DYNAMICS ARE EXPECTED TO REMAIN OVER SOUTH DAKOTA AND NEBRASKA/IOWA. THAT SAID...THERE IS STILL A HEIGHTENED RISK FOR SEVERE HAIL AND DAMAGING WINDS OVER THE SOUTHERN PART OF WESTERN AND CENTRAL NORTH DAKOTA. CONVECTION BEGAN BEFORE NOON CDT OVER WESTERN SOUTH DAKOTA...AND SHOULD STEADILY SPREAD NORTHEAST ACROSS THE DAKOTA STATE LINE BY MID-AFTERNOON. THE 12 UTC NAM/17 UTC RUC CALL FOR 1500 TO 3000 J/KG SURFACE-BASED CAPE BY MID AFTERNOON...AND WHILE SHEAR IS CURRENTLY MARGINAL FOR ROTATING UPDRAFTS...THE EJECTING MID-LEVEL SPEED MAX SHOULD INCREASE THE 0-6 KM BULK SHEAR OVER THE NEXT COUPLE HOURS. 2000 J/KG CAPE IS ALREADY PRESENT...SO LOOK FOR THAT TO INCREASE BEFORE THE CAP ERODES. THE SECOND ROUND OF CONVECTION IS EXPECTED MONDAY AND MONDAY NIGHT. THIS EVENT...WITH A MUCH MORE POTENT SHORTWAVE ALOFT...AND MUCH STEEPER FORECAST LAPSE RATES...SHOULD PRESENT A MUCH HIGHER RISK FOR SEVERE WEATHER. SUFFICIENT SHEAR FOR SUPERCELLS IS FORECAST...AND THE LOW-LEVEL DEWPOINT DEPRESSIONS OVER NORTH DAKOTA SHOULD ALLOW FOR HIGHER-BASED STORMS THAT FORM IN EASTERN MONTANA TO BUILD MUCH CLOSER TO THE SURFACE AS THEY MOVE INTO THE STATE. THIS WILL INCREASE TORNADO THREAT...SO LOOK FOR THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES ACROSS THE WESTERN PART OF THE STATE MONDAY AFTERNOON/EVENING. STORMS SHOULD CONGEAL INTO A SQUALL LINE WITH BOWING LINE SEGMENTS BY LATE EVENING...SO THE MAIN THREATS WOULD TRANSITION TO DAMAGING WINDS...LARGE HAIL AND FLOODING FURTHER TO THE EAST. OVERALL...PRECIPITABLE WATER AMOUNTS STAY AROUND 1 TO 2 INCHES THROUGH TUESDAY. FLASH FLOOD GUIDANCE IN SOME AREAS REMAINS AT JUST OVER AN INCH PER HOUR. SEVERAL RUNS OF MODELS HAVE PRODUCED GRID-SCALE FEEDBACK...WHICH IS AN INDICATION OF INTENSE CONVECTION CAPABLE OF UPSCALE FEEDBACK IN THE ATMOSPHERE. AREAL COVERAGE OF THE HIGH AMOUNTS ASSOCIATED WITH GRID-SCALE FEEDBACK WILL BE OVERDONE...BUT IF THE MECHANISMS VERIFY THE MAXIMUM QPF IN THE MODEL CAN BE A GOOD APPROXIMATION OF MAXIMUM OBSERVED. PLACED A CALL TO NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER TO DISCUSS FLASH FLOODING POTENTIAL FOR MONDAY NIGHT. THE UNCERTAINTY LIES IN FORMATION OF THUNDERSTORM COMPLEXES TO THE SOUTH...WHICH COULD ROB ANY STORMS IN NORTH DAKOTA FROM AVAILABLE MOISTURE AND REDUCE RAINFALL PRODUCTION/EFFICIENCY. THIS SITUATION WILL BE MONITORED CLOSELY...AS A FLASH FLOOD WATCH WILL NEED TO BE ISSUED TONIGHT OR TOMORROW MORNING IF MODELS CONTINUE TO INDICATE THE POTENTIAL FOR SEVERAL INCHES RAIN ON MONDAY. THE AFOREMENTIONED OREGON UPPER LEVEL LOW IS NOT FORECAST TO PUSH EASTWARD ACROSS THE AREA UNTIL EARLY WEDNESDAY...SO SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST UNTIL THEN. IT IS WORTH NOTING THAT THERE ARE NO OTHER STRONG SHORTWAVES FORECAST TO MOVE OVER THE AREA...BUT AS MORE FEATURES ARE RESOLVED IN FUTURE MODEL CYCLES THERE MAY BE MORE INSIGHT INTO TIMING AND INTENSITY OF CONVECTION ON TUESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY... THE LONG RANGE PERIOD OFFERS A WEATHER PATTERN THAT IS LESS ACTIVE...AND THE ACTIVE PARTS LESS ORGANIZED. ANOTHER MID LEVEL TROUGH ESTABLISHES ITSELF ON THE WEST COAST...BUT WITH H5 RIDGING THROUGH THE NORTHERN PLAINS THE WEAK SHORT WAVES WILL BE TRAVERSING THE RIDGE...RATHER THAN BEING CAUGHT UP IN STRAIGHT SOUTHWEST FLOW ALOFT INTO NORTH DAKOTA. THE TROUGH IS ALSO NOT FORECAST TO CUT OFF AND SEND WAVE AFTER WAVE INTO THE AREA...BUT BE MORE PROGRESSIVE. THE LONG WAVE TROUGH IS FORECAST THROUGH LATER SATURDAY OR SUNDAY WITH MORE ZONAL FLOW ESTABLISHING. TEMPERATURES THROUGH THE PERIOD ABOUT CLIMATOLOGY FOR THE END OF JUNE...UPPER 70S TO MID 80S FOR HIGHS...AND 50S FOR LOWS. && .AVIATION... SURFACE WARMING HAS RESULTED IN EXTENSIVE CUMULUS FIELDS ACROSS THE FORECAST AREA THIS AFTERNOON...WITH VFR AND LIGHT WINDS PREVAILING AT THE TIME OF THIS PRODUCT ISSUANCE. HOWEVER...MULTIPLE MID LEVEL IMPULSES ARE EXPECTED TO CROSS THE AREA THIS EVENING AND TONIGHT...PROVIDING THE LIFT NECESSARY TO PRODUCE SCATTERED THUNDERSTORMS. CONDITIONS WILL FAVOR STRONG TO POSSIBLY SEVERE STORMS...WITH KBIS AND KDIK THE MOST LIKELY SITES FOR THAT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS AND SO A DETERIORATION TO MVFR CONDITIONS WITH STORMS IS EXPECTED. ANOTHER CONCERN IS THE POSSIBILITY OF MVFR CEILINGS AND VISIBILITIES WITHIN PATCHY FOG AT SOME SITES DURING THE EARLY MORNING HOURS OF MONDAY...IF CLOUDINESS AND STORMS CLEAR OUT AND WINDS CALM BEFORE SUNRISE...AS SOME GUIDANCE SUGGESTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHECK/BPN LONG TERM...JPM AVIATION...BPN/JPM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 207 PM CDT SUN JUN 20 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 207 PM CDT SUN JUN 20 2010 /107 PM MDT SUN JUN 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA...BUT SEVERE THUNDERSTORMS SHOULD BE CONSTRAINED TO THE SOUTHERN HALF OF WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA MONDAY AND TUESDAY...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL BE MONDAY LATE AFTERNOON THROUGH EARLY TUESDAY MORNING. STORMS SHOULD INITIATE OVER EASTERN MONTANA AND MOVE ACROSS THE STATE BORDER BY LATE AFTERNOON. THE INITIAL THREATS WITH THESE STORMS WILL BE LARGE HAIL...ISOLATED DAMAGING WINDS AND A FEW TORNADOES. THIS WILL TRANSITION TO A HEAVY RAIN/FLASH FLOOD EVENT WITH DAMAGING WINDS AND ISOLATED LARGE HAIL AS THE STORMS MOVE EAST NEAR SUNSET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE SOUTH THIS EVENING...AND ACROSS THE WHOLE AREA MONDAY EVENING/NIGHT. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1017 PM CDT SUN JUN 20 2010 NDZ018-032-033-210400- BILLINGS-DUNN-STARK- 917 PM MDT SUN JUN 20 2010 ...SPECIAL WEATHER SERVICE... AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BELFIELD IN WESTERN STARK COUNTY...MOVING NORTH AT 10 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL STARK COUNTY AT 930 PM MDT RURAL BILLINGS COUNTY AT 950 PM MDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1029 PM CDT SUN JUN 20 2010 NDZ002-210415- BURKE ND- 1029 PM CDT SUN JUN 20 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN BURKE COUNTY UNTIL 1115 PM CDT... AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF FLAXTON TO NOONAN...AND MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NORTHGATE... LARSON... COLUMBUS... LIGNITE... FLAXTON... BOWBELLS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 PM CDT SUN JUN 20 2010 NDZ017-210515- MCKENZIE- 1015 PM MDT SUN JUN 20 2010 ...SPECIAL WEATHER STATEMENT... AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL MCKENZIE COUNTY... MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL MCKENZIE COUNTY AT 1030 PM MDT GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1119 PM CDT SUN JUN 20 2010 NDZ001-002-210500- BURKE ND-DIVIDE ND- 1119 PM CDT SUN JUN 20 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DIVIDE AND NORTHWESTERN BURKE COUNTIES UNTIL MIDNIGHT CDT... AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO NOONAN...AND MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... LIGNITE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BIRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1128 PM CDT SUN JUN 20 2010 NDZ033-041-210530- HETTINGER-STARK- 1028 PM MDT SUN JUN 20 2010 ...SPECIAL WEATHER STATEMENT... AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER REGENT IN CENTRAL HETTINGER COUNTY...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL HETTINGER COUNTY AT 1040 PM MDT GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1132 PM CDT SUN JUN 20 2010 NDZ019-021-210515- MCLEAN ND-MERCER ND- 1132 PM CDT SUN JUN 20 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MERCER AND WESTERN MCLEAN COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/... AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF RAUB...OR 55 MILES SOUTHWEST OF MINOT...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSEGLEN... INDIAN HILLS RECREATION AREA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
The Bismarck radar (KBIS), 129 km away, was scanning. The volume nearest the first event began at 05:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239975.